Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Boston/Norton, MA

July 18, 2000Hillsborough County, New Hampshire

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 18, 2000, 2:00 PM EDT for Hillsborough County, New Hampshire. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 2:00 PM EDT (18:00 UTC)
Expired
Jul 18, 2000, 2:15 PM EDT
In force
15 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Hillsborough County, NH

The radar

The Boston radar (KBOX), 117 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:02 PM EDTHail 0.75Nashua, NH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 181801
SVRBOS
NHC011-181815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
200 PM EDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HILLSBOROUGH COUNTY IN SOUTHERN NEW HAMPSHIRE
    INCLUDING NASHUA

* UNTIL 215 PM EDT.

* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NASHUA...OR ABOUT 2 MILES NORTH OF
  NASHUA...MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE HUDSON AND PELHAM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINHES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:25 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 11:25 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1000 AM EDT TUE JUL 18 2000

RADAR SHOWS SHWRS...MARKING THE LEADING EDGE OF A DRIER AIR MASS...
MOVING THRU CENTRAL NY STATE.  06Z MESO-ETA HAS FRONT STALLING OVER
SE MASSACHUSETTS AS A WEAK LOW FORMS ON THIS FRONT.  THIS WILL
SLOW THINGS DOWN.

CURRENT FCST REASONABLE.  WILL LET RIDE.

.MARINE...
SCA ALL CSTL WATERS WITH SUFFICIENT MOMENTUM TRANSFER TO BRING STGR
.SW WINDS TO SFC AHD OF FNT.

.BOX...SCA ALL WTRS.

In the hours before

Local storm report, Jul 18, 1:38 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
138 PM EDT TUE JUL 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATIOZN....

0100 PM    RINDGE                    NH   1 INCH HAIL
07/18/00   CHESHIRE                       QUARTER SIZE HAIL PER
                                          SPOTTER.
Local storm report, Jul 18, 2:00 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
200 PM EDT TUE JUL 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    RINDGE                    NH   1 INCH HAIL
07/18/00   CHESHIRE                       QUARTER SIZE HAIL PER
                                          SPOTTER.

0120 PM    NEW IPSWICH               NH   .75 INCH HAIL
07/18/00   HILLSBOROUGH                   DIME SIZE HAIL PER AMATEUR
                                          RADIO.

0120 PM    TOWNSEND                  MA   .75 INCH HAIL
07/18/00   MIDDLESEX                      DIME SIZE HAIL PER AMATEUR
                                          RADIO.

0145 PM    TOWNSEND                  MA   .75 INCH HAIL
07/18/00   MIDDLESEX                      DIME SIZE HAIL PER AMATEUR
                                          RADIO.

0150 PM    HOLLIS                    NH   .75 INCH HAIL
07/18/00   HILLSBOROUGH                   DIME SIZE HAIL PER
                                          SPOTTER.  ALSO DIME SIZE
                  F                        HAIL IN NASHUA PER AMATEUR
                                          RADIO.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:55 AM EDTSevere Thunderstorm WarningBOXCheshire35 min
Jul 18, 12:24 PM EDTSevere Thunderstorm WarningBOXCheshire36 min
Jul 18, 1:09 PM EDTSevere Thunderstorm WarningBOXHillsborough51 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.